Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 197, NWS Wilmington, OH

July 17, 2001Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 17, 2001, 7:25 PM EST for Wayne County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 7:25 PM EST (00:25 UTC)
Expired
Jul 17, 2001, 8:15 PM EST
In force
50 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Wayne County, IN

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:49 PM ESTThunderstorm Wind 50 EHagerstown, INRoof was peeled off of a barn

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 180025
SVRILN

INC177-180115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
725 PM EST TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...

* UNTIL 815 PM EST...

* AT 725 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF HAGERSTOWN...OR ABOUT 7 MILES
  NORTHWEST OF CENTERVILLE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHMOND...
  HAGERSTOWN...
  FOUNTAIN CITY...
  CENTERVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT TUE JUL 17 2001

19Z SFC ANALYSIS INDICATED A WEAK FRONTAL BOUNDARY ACROSS THE GREAT
LAKES STATES.  AN OUTFLOW BOUNDARY WAS APPARENT ON THE KILN 88D BTWN
ILN AND CMH.  SCT SHRA/TSRA WERE OCCURING ACROSS FA.  A MORE
ORGANIZED AREA OF SHRA/TSRA WERE DROPPING SEWD ACROSS NRN IN.

XPCT MCS OVER NRN IN TO MOVE SEWD INTO FA DURING THE LATE PM AND
EVENING HOURS.  THIS SHOULD BRING MORE WIDESPREAD COVERAGE OF
SHRA/TSRA THAN TODAY.  WL CARRY LIKELY POPS ALL AREAS TONIGHT.
PROGRESSIVE NATURE OF SHRA/TSRA SHOULD PREVENT EXCESSIVE AMOUNTS SO
WL NOT MENTION HEAVY RAIN IN FCST.

DO NOT TRUST MODEL TIMING FOR THE WED-THU TIME FRAME.  SYNOPTIC
ENVIRONMENT SUGGESTS THAN ATMOSPHERE WL BE UNSTABLE WITH A BOUNDARY
NEARBY THROUGH THOSE PERIODS.  XPCT SHRA/TSRA TO PERIODICALLY MOVE
FROM NW TO SE ACROSS FA SO WL CARRY CHC POPS.  BEST CHANCE OF SVR WL
BEE WED PM OR EVENING IF WE GET MORE SS THAN TODAY.

TEMPS ARE TOUGH DUE TO UNCERTAINTY OF SHRA/TSRA PLACMENT.  WL STICK
CLOSE TO GUIDANCE.

.ILN...NONE.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:38 PM ESTFlash Flood WarningILNWayne4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.